black licorice
iStock.com/JavierGil1000

It's Possible to Overdose on Black Licorice, According to the FDA

Black licorice could actually put you in the ER
black licorice
iStock.com/JavierGil1000

A reminder that the Food and Drug Administration (FDA) issued an official warning about a polarizing candy: black licorice. It’s not the sugar, it’s not the artificial stuff, and it’s not the calories that make it a health hazard. It’s the harsh-tasting licorice compound, glycyrrhizin, a natural sweetener that comes straight from the licorice root.

The FDA warns that “you really can overdose on candy — or, more precisely, black licorice.” This compound, in excess, can cause potassium levels to plummet, resulting in a much greater risk of side effects from the nutritional abnormality.

“Glycyrrhizin can cause potassium levels in the body to fall,” explains the government-issued warning. “When that happens, some people experience abnormal heart rhythms, as well as high blood pressure, edema (swelling), lethargy, and congestive heart failure.”

Of course, the warning points out that you would have to eat a ton of black licorice to experience these effects — and they’ve only been witnessed in a “black licorice aficionado,” according to the formal statement.

The risk is greatest for those aged 40 or older. For this individual to experience adverse effects, he or she would have to be eating 2 ounces of black licorice daily. That’s approximately 200 calories worth, and well over a serving.

Related

Luckily for many trick or treaters, this isn't one of the most popular candies in America that will fill their baskets this year.